Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 55, NWS Goodland, KS

May 14, 2007Logan County, Kansas

NWS Goodland, KS issued this tornado warning at May 14, 2007, 8:24 PM CDT for Logan County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2007, 8:24 PM CDT (01:24 UTC)
Expired
May 14, 2007, 8:36 PM CDT
In force
12 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2275 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 150124
TORGLD
KSC109-150200-
/O.NEW.KGLD.TO.W.0055.070515T0124Z-070515T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM CDT MON MAY 14 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MONUMENT...
  OR ABOUT 6 MILES SOUTHWEST OF OAKLEY...MOVING NORTH AT 5 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

LAT...LON 3912 10101 3893 10100 3894 10082 3912 10081

$$

AEP
2 follow-up statements
000 
WWUS53 KGLD 150130
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT MON MAY 14 2007

KSC109-150200-
/O.CON.KGLD.TO.W.0055.000000T0000Z-070515T0200Z/
LOGAN KS-
830 PM CDT MON MAY 14 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN LOGAN COUNTY...

AT 828 PM CDT...A TORNADO IS OCCURRING.  THIS TORNADO WAS LOCATED
NEAR OAKLEY...MOVING NORTH AT 5 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
ONE INCH HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3912 10101 3893 10100 3894 10082 3912 10081

$$

AEP
000 
WWUS53 KGLD 150136
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT MON MAY 14 2007

KSC109-150146-
/O.CAN.KGLD.TO.W.0055.000000T0000Z-070515T0200Z/
LOGAN KS-
836 PM CDT MON MAY 14 2007

...THE TORNADO WARNING FOR NORTHEASTERN LOGAN COUNTY IS CANCELLED...

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3912 10101 3893 10100 3894 10082 3912 10081

$$

AEP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 14, 3:36 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 14, 3:36 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT MON MAY 14 2007

.DISCUSSION...FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION
TONIGHT...HOW MUCH IT COOLS DOWN FOR TUESDAY...WARMING TREND THROUGH
THE END OF THE WEEK...AND LOW CHANCES OF PRECIPITATION TOWARD THE
END OF THE WEEK. SATELLITE SHOWING BROAD UPPER TROUGH OVER THE
EASTERN PACIFIC PUSHING UP A RIDGE BEHIND OUR INCOMING SYSTEM FROM
THE WEST. OTHERWISE...A PROGRESSIVE FLOW REMAINS FROM THE CENTRAL
PORTION OF THE COUNTRY INTO THE WESTERN ATLANTIC.

AT JET LEVEL...MODELS INITIALIZED WELL. AT MID LEVELS...MODELS HAD
THE SAME PROBLEM AS YESTERDAY. THEY WERE NOT AMPLIFIED ENOUGH WITH
THE WESTERN RIDGE. OVERALL THE UKMET DID THE BEST FOLLOWED BY THE
ECMWF/GFS. ALTHOUGH AT 18Z...MODELS DID HAVE A 700 MB CENTER OVER
NORTH CENTRAL COLORADO PER THE PLAN PROFILER NETWORK. GFS AND NAM
TENDED TO BE TOO WET AT 700 MB WITH THE UKMET CLOSER. AT LOW
LEVELS...THE NAM WAS CATCHING THE FRONT THE BEST OF THE LARGE SCALE
MODELS. THE RUC40 WAS DOING VERY WELL UP TO THE CURRENT TIME AND
WAS IN GOOD AGREEMENT WITH THE NAM.

AM VERY LEARY OF USING ANYTHING FROM GFS SINCE IT LOOKS TO BE
AFFECTED BY CONVECTIVE FEEDBACK THROUGH THE ENTIRE FORECAST. THE
ECMWF...NAM...AND UKMET LOOK TO BE DOING A BETTER JOB WITH THE
UPPER RIDGE. CONSIDERING THE WHERE THE BOUNDARY IS NOW WILL USE A
BLEND OF THE NAM/RUC/UKMET.

TONIGHT...MAJOR WRENCH HAS BEEN THROWN INTO THE FORECAST. RATHER
STRONG NORTHERN SYSTEM NEAR THE UNITED STATES AND CANADIAN BORDER HAS
PUSHED COLD FRONT THROUGH WAY AHEAD OF SCHEDULE. NAM WAS THE FASTEST
BUT IT WAS EVEN SLOW. IT HAS THE FRONT THROUGH MOST OF THE AREA BY
00Z. WOULD THINK THAT MAIN CHANCE OF PRECIPITATION AND SEVERE WEATHER
WOULD BE AHEAD OF THE FRONT. HOWEVER...GUIDANCE HAS HIGH POPS AND
DEVELOPS PRECIPITATION BEHIND THE FRONT.

THE MAIN LOWER LEVEL CONVERGENCE WILL BE OVER THE SOUTHEAST HALF
ROUGHLY ALONG AND SOUTH OF A LINE FROM CHEYENNE WELLS TO GOODLAND TO
MCK. THE RIGHT REAR QUADRANT OF THE JET DOES NOT COME INTO THE
FORECAST AREA UNTIL BETWEEN 06Z AND 12Z. EVEN THOUGH IT DID NOT
CATCH THE 700 MB CIRCULATION MENTIONED ABOVE...IT DOES HAVE A
REASONABLE LOCATION AT 00Z. WHERE IT PUTS ITS LIFT IS IN LINE WITH
THE LOW LEVEL BOUNDARY AS WELL. BELIEVE THE MAIN AREA OF
PRECIPITATION WILL BE SOUTH OF THE LINE MENTIONED ABOVE BASED ON
FRONTAL POSITION. MAY GET SOME OTHER PRECIPITATION BEHIND THE FRONT
AND MAY BE MORE RAIN SHOWERS AND NOT AS WIDESPREAD. SO TIERED THE
POPS LOWEST NORTHWEST TO HIGHEST SOUTHEAST. KEPT THE 06Z-12Z
FORECAST INTACT. BELIEVE HEAVY RAINFALL WILL BE THE MAIN THREAT DUE
TO STEERING FLOW BEING NOT VERY STRONG AND UPPER FLOW BEING PARALLEL
TO THE FRONT. HAVE BEEN DRY FOR A WHILE AND FFG VALUES ARE HIGHER.
AT THIS TIME WILL JUST MENTION HEAVY RAINFALL AND HAVE EVENING
SHIFT KEEP AN EYE ON IT.

TUESDAY...RIGHT REAR QUADRANT OF THE JET AFFECT THE SOUTHEAST HALF
TO TWO THIRDS OF THE AREA BETWEEN 12Z AND 18Z. HOWEVER...MAIN LOW
LEVEL FORCING BE SOUTH SO SHOULD JUST SEE CLOUDS WITH THIS.
DEPENDING ON WHERE THE RAINFALL IS...MAY SEE SOME STRATUS AND FOG IN
THE MORNING. WILL BRIEF EVENING AND OVERNIGHT SHIFTS ON THIS.
SURFACE RIDGING AND NORTH WINDS WILL MAKE FOR A MUCH COOLER DAY.
WILL GO NEAR GUIDANCE.

TUESDAY NIGHT/WEDNESDAY...SURFACE RIDGING AND LIGHT WINDS WILL MAKE
FOR A COOL NIGHT...ESPECIALLY IN THE EAST. RETURN FLOW OF COOL AIR
AND NEARBY SURFACE RIDGE WILL KEEP HIGH TEMPERATURES COOL.

WEDNESDAY NIGHT/THURSDAY...STRONG STORM SYSTEM OVER CENTRAL
CANADA WILL MOVE SOUTH INTO THE NORTH CENTRAL OF THE COUNTRY...
AND PUSH ANOTHER COOL SURGE INTO THE AREA. SO WILL KEEP
TEMPERATURES COOL TO SOUTHEAST WINDS AND PROXIMITY OF SURFACE
RIDGE.

FRIDAY AND SATURDAY...AGREE THAT THE ECMWF IS THE BEST WAY TO GO
DURING THIS TIME. IT HAS BEEN THE MOST CONSISTENT. HPC GUIDANCE
DOES KEEP THE UPPER RIDGE STRONGER THAN THE ECMWF...AND BASED ON THE
TROUGHS ON EITHER END OF THE COUNTRY...THAT LOOKS TO BETTER AS THE
ECMWF MAY EVEN BE BREAKING DOWN THE RIDGE TOO MUCH. HAVING SAID
THAT...THE ECMWF IS SHOWING A SURFACE TROUGH NEAR THE WESTERN PORTION
OF THE FORECAST AREA LATE IN THE DAY ON FRIDAY INTO FRIDAY NIGHT. THE
ECMWF ALSO BRINGS A WEAK UPPER TROUGH THROUGH FRIDAY NIGHT WITH SOME
MID LEVEL MOISTURE WITH IT. NOT SURE ABOUT LOW LEVEL MOISTURE RETURN
AS WELL. ALSO FLOW ALOFT IS WEAK AND WONDER HOW FAR EAST ANY
THUNDERSTORMS THAT DEVELOP WILL MOVE. SEE ENOUGH RIGHT NOW THAT I
WILL INSERT SLIGHT CHANCE IN COUNTIES ALONG THE KANSAS AND COLORADO
BORDER DURING THE NIGHT. NOT SURE HOW MUCH TEMPERATURES WILL WARM UP.
WILL HAVE THE RIDGING ALOFT BUT SURFACE WINDS WILL BE FROM A SOUTH TO
SOUTHEAST DIRECTION. MAX TEMPERATURE GUIDANCE HAS BEEN CONSISTENT THE
LAST TWO DAYS AND HAS NOT CHANGED MUCH SO SEE NO REASON TO DEVIATE
VERY FAR FROM IT VERY MUCH.

SUNDAY AND MONDAY...OPERATIONAL GFS AND ENSEMBLE MEMBERS ARE IN
DECENT AGREEMENT IN DEPICTING THE NEXT SYSTEM ENTERING THE PACIFIC NW
SUN MORNING WHILE THE UPPER RIDGE SLIDES OVER THE MISSISSIPPI VALLEY.
A SURFACE LOW IN ASSOCIATION TO THE UPPER SYSTEM WILL DROP INTO THE
AREA SUN NIGHT AND DRAG A FRONT THROUGH MON. WHILE THE UPPER
DYNAMICS APPEAR RATHER WEAK...INSERTED A SLIGHT CHANCE OF TSRA MON
DUE TO INCREASING SFC INSTABILITY. TEMPS WILL REMAIN WARM THROUGH
THE PERIOD WITH SFC SOUTHERLY FLOW AND 850 HPA TEMPS AROUND
20 DEG C.

THANKS TO ALL FOR COLLABORATION.

&&

.AVIATION...WINDS ACROSS THE WESTERN HALF HAVE SHIFTED TO THE NORTH
BEHIND THE COLD FRONT. THUNDERSTORMS COULD DEVELOP FIRST AT
KGLD...THEN SPREAD EAST TO KMCK...BY LATE AFTERNOON. UNDERNEATH THE
THUNDERSTORMS...MVFR AND POSSIBLY IFR CONDITIONS WILL BE PRESENT.
ONCE THE CONVECTION PASSES...VFR CONDITIONS WILL RETURN.  WITH NEW
PRECIPITATION...LOW STRATUS AND MVFR CONDITIONS MAY DEVELOP AROUND
12Z TOMORROW. OTHERWISE...KGLD AND KMCK WILL SEE VFR CONDITIONS
TOMORROW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER/CLK/SFJ
Hazardous weather outlook, May 14, 11:39 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT MON MAY 14 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT MON MAY 14 2007 /1139 AM CDT MON MAY 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ACROSS THE TRI-STATE AREA THIS AFTERNOON AND EARLY EVENING
AS A COLD FRONT CONTINUES TO PUSH ACROSS THE TRI STATE REGION.
DURING THE EVENING AND OVERNIGHT HOURS THESE THUNDERSTORMS COULD
ORGANIZE INTO A SQUALL LINE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL. THE BEST CHANCE FOR LOCALLY
HEAVY RAINFALL WILL BE EAST OF A LINE EXTENDING FROM MCCOOK
NEBRASKA TO GOODLAND AND SHARON SPRINGS KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

DDT/SFJ

In the hours before

Local storm report, May 14, 6:52 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 W LENORA              39.61N 100.04W
05/14/2007  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

&&

JMARTIN
Local storm report, May 14, 6:56 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             1 SE LENORA             39.60N 99.99W
05/14/2007  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

&&

KJAMES
Local storm report, May 14, 7:10 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             LEOTI                   38.48N 101.36W
05/14/2007  E1.00 INCH       WICHITA            KS   EMERGENCY MNGR

&&

KJAMES
Local storm report, May 14, 7:15 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             LEOTI                   38.48N 101.36W
05/14/2007  E1.00 INCH       WICHITA            KS   LAW ENFORCEMENT

&&

KJAMES
Local storm report, May 14, 7:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       2 W LENORA              39.61N 100.04W
05/14/2007  M2.00 INCH       NORTON             KS   TRAINED SPOTTER

            BAR DITCHES RUNNING FULL. HAIL PERSISTED FOR 35 MINUTES.

&&

KJAMES
Local storm report, May 14, 8:02 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             2 S PENOKEE             39.32N 99.97W
05/14/2007  E0.88 INCH       GRAHAM             KS   LAW ENFORCEMENT

&&

JMARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:36 PM CDTTornado WarningGLDGove24 min
May 14, 7:54 PM CDTSevere Thunderstorm WarningGLDLogan43 min
May 14, 7:58 PM CDTSevere Thunderstorm WarningGLDGove32 min
May 14, 8:56 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas31 min
May 15, 1:05 AM CDTFlash Flood WarningGLDGove, Logan6 hr

Nearby

Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.